Necrotizing enterocolitis in a newborn: maternal psychotropic drugs suspected.
Canadian journal of psychiatry. Revue canadienne de psychiatrie (Impact Factor: 2.41). 04/1994; 39(2):127.
- [Show abstract] [Hide abstract]
ABSTRACT: Schizophrenic women can now complete a pregnancy successfully, mostly due to psychiatric stabilization obtained with neuroleptic treatment. Side effects of classic neuroleptics are largely described in adults. On the other hand, effects of atypical neuroleptics, which are indicated when there is chronic severe schizophrenia with resistance or major intolerance to classic neuroleptics, are little known in newborn infants. We report the case of a hypertrophic full-term newborn whose mother received clozapine treatment alone with decreasing posology during the course of pregnancy. On his 2nd day of life, this newborn infant presented delayed peristalsis that required hospitalization in the digestive surgery department for more than 2 weeks. We assume that the anti-cholinergic effect of this molecule associated with a substantial plasmatic concentration and a possible increased half-life elimination were involved. Neonatal delayed peristalsis associated with clozapine treatment alone during pregnancy is poorly described in the medical literature. We only found one report on plasmatic concentrations of clozapine and its metabolite in a newborn, published in 1994. Close digestive monitoring is needed in the first days of life after in-utero exposure to clozapine and we believe that the question of a delayed initiation of enteral feeding after meconium elimination and in the absence of abdominal distension is debatable.Archives de Pédiatrie 09/2012; 19(9):913–916. DOI:10.1016/j.arcped.2012.06.019 · 0.41 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: First- and second-generation antipsychotics commonly cause mild gastrointestinal hypomotility. Intestinal necrosis may be a consequence of such gastrointestinal perturbations. We reviewed all the observations of ischaemic colitis and gastrointestinal necrosis notified to the French Pharmacovigilance database (FPD) between 1997 and the end of 2006. Thirty-eight cases of ischaemic colitis and gastrointestinal necrosis associated with antipsychotics were analysed. The average age of the patients was 42.7 +/- 14.7 years (15-77 years). The digestive complication was an intestinal necrosis in 27 cases, an ischaemic colitis in 10 cases (with perforation in three cases), and one perforation. Surgical procedure (partial or total resection of the colon and/or small intestine) was performed in 24 patients. Six patients died despite surgery. Among the whole population, the outcome was fatal in 14 patients, 13 patients recovered with sequelae, six patients fully recovered, and the outcome remained unknown in five cases.In 55.2% of the cases, the patients were treated with more than one antipsychotic medication. The most frequently involved antipsychotics were: clozapine, levomepromazine, cyamemazine, haloperidol. Associated antimuscarinic drugs (excluding antipsychotics) were found in 68.4% of patients. Intestinal necrosis associated with antipsychotics is very rare; however mortality is high, with a rapid worsening of patients towards septic shock in spite of mild clinical symptoms. It is therefore essential to monitor the patients receiving antipsychotics especially when they are prescribed concomitant medications. The occurrence of non-specific clinical symptoms such as abdominal pain associated with vomiting and/or diarrhea should draw attention.Pharmacoepidemiology and Drug Safety 10/2009; 18(10):948-55. DOI:10.1002/pds.1801 · 3.17 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.